Alabama, 2008

Tornadoes and Flash Flooding in Alabama, December 9 to 11, 2008

December 9 to 11, 2008 · NWS BMX · 24 events in 11 counties and zones

A developing strong storm system across the Southeastern United States caused several severe thunderstorms and locally heavy rainfall. Cold air surging in on the back side of the storm system caused the rain to turn over to snow, some of which became heavy.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$505,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A developing strong storm system across the Southeastern United States caused several severe thunderstorms and locally heavy rainfall. Cold air surging in on the back side of the storm system caused the rain to turn over to snow, some of which became heavy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 9, 8:45 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 9, 8:45 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
845 PM CST TUE DEC 9 2008

.UPDATE...MESOSCALE UPDATE.

&&

.DISCUSSION...

COMPLEX WEATHER SCENARIO UNFOLDING ACROSS THE DEEP SOUTH THIS
EVENING. EXTENSIVE SQUALL LINE SLOWLY MOVING ACROSS EAST AND SOUTH
CENTRAL MISSISSIPPI....WITH SEVERAL REPORTS OF DAMAGE AND POSSIBLE
TORNADOES. THIS LINE WILL CONTINUE TO SLOWLY PROGRESS EASTWARD
BRINGING A CHANCE OF ISOLATED TORNADOES TO WESTERN PARTS OF CENTRAL
ALABAMA. THE STORMS WERE DEVELOPING ALONG A PRE-FRONTAL TROUGH WITH
A FEW MESO LOWS RIDING ALONG THE BOUNDARY. THESE MESO LOWS WERE
MAKING THE LINE DISPLAY A LEWP PATTERN...INDICATIVE OF STRONGER
THUNDERSTORMS.

WHAT A DIFFERENCE A DAY MAKES. AT 02Z...TEMPERATURES WERE HANGING
TOUGH IN THE 60S AREAWIDE. SOUTHERLY WINDS WERE BLOWING AT 15 TO 25
MPH USHERING IN SURFACE DEW POINTS INTO THE LOWER 60S GENERALLY
SOUTH OF INTERSTATE 20. UPPER LEVEL LOW AND ASSOCIATED WIND
FIELDS/LIFT WILL ENTER WESTERN ALABAMA THROUGH MIDNIGHT. EXPECT
SHOWERS AND THUNDERSTORMS TO INCREASE IN COVERAGE...BUT EXTENT OF
SEVERE STORMS AND TORNADOES REMAIN IN QUESTION. SURFACE BASED
INSTABILITY BECOMES A BIT LESS FAVORABLE FOR STRONGER ACTIVITY AS WE
PROGRESS THROUGH THE NIGHT. THEREFORE...UPDATED THE HWO WITH BEST
CHANCE OF STRONG TO SEVERE GENERALLY WEST OF I-65. SURFACE BASED
CAPE AND LIS LIMITED BUT SHEAR IS TREMENDOUS. WILL CONTINUE TO
CLOSELY MONITOR THE SURFACE BASED INSTABILITY THE NEXT SEVERAL
HOURS.

PRECIP WATER VALUES OVER 1.50 INCHES NEAR THE FRONT ARE A WHOPPING 2
STANDARD DEVIATIONS ABOVE NORMAL FOR DECEMBER IN CENTRAL ALABAMA.
LATEST RADAR ESTIMATES HAVE RAIN TOTALS UP TO 1.75 INCHES IN FAR
NORTHWEST ALABAMA. ALTHOUGH STREAM FLOWS ARE RUNNING MUCH BELOW
NORMAL DUE TO THE EXTENDED DROUGHT CONDITIONS...WILL ISSUE A FLASH
FLOOD WATCH FOR SEVERAL NORTHWEST COUNTIES THROUGH 6 AM. RAIN
AMOUNTS MAY BE AS HIGH AS 3 TO 4 INCHES IN SPOTS.

75/LINHARES

&&

.PREVIOUS DISCUSSION...TONIGHT THROUGH WEDNESDAY.

COMPLEX SHORT TERM AS A STRONG UPPER LEVEL LOW CONTINUES TO DROP
SOUTH OUT OF THE SOUTHERN PLAINS CREATING WHAT WILL BECOME A
WEAKENING SURFACE LOW FROM CENTRAL ARKANSAS TO JUST WEST OF
KNOXVILLE. THIS WILL BRING ROUND ONE THROUGH THE AREA JUST AFTER
SUNSET THROUGH TOMORROW MORNING. IT HAS BEEN ON THE TRICKY SIDE TO
ASSESS THE SEVERE THREAT AND POTENTIAL. ONE THING FOR SURE IS IT
WILL BE WET. PW VALUES ARE AS HIGH AS IT GETS FROM DECEMBER AND
MOST FORECAST SOUNDINGS SHOW SATURATION FROM THE SURFACE TO THE
TOP OF THE COLUMN. THIS WOULD LEAVE ME TO BELIEVE THAT WITH THIS
MUCH MOISTURE THE SEVERE THREAT WOULD BE ON THE ISOLATED
SIDE...WITH AN OUTSIDE CHANCE OF SOME MID LEVEL WATER
LOADING...WHICH YOU STILL WOULD NEED SOME DRY AIR TO ACCOMPLISH.
MOST OF THE CAPE PROFILES ARE ON THE TALL AND SKINNY SIDE WITH
MOIST ADIABATIC PROFILES MOST OF THE WAY ABOVE THE LFC. THIS WOULD
LEAD TO SHORT DURATION STORMS AND NOT A LOT OF STABILITY TO
SUSTAIN STORM STRUCTURE. HOWEVER...LOOKING AT THE SHEAR
PROFILES...IT WOULD BE BELIEVABLE THAT SOME ROTATION COULD BE IN
THE WORKS WHERE TALL...SKINNY CAPE EXISTS...MAINLY SOUTH OF
INTERSTATE 20. FURTHER SOUTH THE MORE INSTABILITY.
INTERESTINGLY...THE SHEAR PROFILES ARE IN FACT...TOO GOOD...MEANING
THE SHEAR MAY ACTUALLY BE TOO STRONG FOR THE WEAKER UPDRAFTS.

ALL THIS SAID...DO FEEL THE OVERALL THREAT FOR SEVERE...INCLUDING
TORNADOES IS RELATIVELY LOW...HOWEVER...CERTAINLY CAN NOT RULE
ANYTHING OUT...EXCEPT HAIL...AT THIS POINT. THE GREATEST THREAT
WILL BE FURTHER SOUTH...AND WE WILL ALSO HAVE TO WATCH ANY ROGUE
CELLS THAT DEVELOP FURTHER WEST IN A MORE FAVORABLE ENVIRONMENT
AND MOVE EAST TOWARDS OUR CWA. THE THREAT FOR HEAVY RAIN WILL
BE IN THE WEST AFTER SUNSET AND WORK ITS WAY EAST IN THE FORM OF
A DYING SQUALL LINE OR WEAK MCC.

AFTER ROUND ONE...ROUND TWO WILL DOMINATE AS THE UPPER LEVEL LOW
TRANSITION NEGATIVE AND CUTS OFF SOUTH OF THE AREA CREATING A NEW
SURFACE LOW THAT WILL DOMINATE FURTHER EAST. THE IMPACTS OVER
CENTRAL ALABAMA ON WEDNESDAY WILL BE ADDITIONAL HEAVY
RAIN...ESPECIALLY EAST OF I-65...NOT WORRIED ABOUT A SEVERE THREAT
FROM IT...BUT THERE IS AN OUTSIDE CHANCE IN THE MORNING TO EARLY
AFTERNOON HOURS IN THE EXTREME SOUTHERN AND EASTERN COUNTIES.

17/KLAWS

LONG TERM...THURSDAY THROUGH TUESDAY.

FIRST SIGNIFICANT WINTER WEATHER EVENT OF THE SEASON MAY BE COMING
TOGETHER FOR NORTH CENTRAL ALABAMA. MODELS ARE ALL SHOWING A DEEP
500MB LOW MOVING ACROSS CENTRAL ALABAMA ON THURSDAY WHICH WILL BRING
WITH IT MOISTURE AND LIFT. MAIN MODEL DIFFERENCES ARE DEVELOPMENT
AND TRACK OF SURFACE LOW. GFS TRACKS LOW FARTHER WEST THAN ECMWF AND
NAM WHICH MEANS PRECIPITATION WILL BE MORE RAIN THAN SNOW. THIS TYPE
OF COLD DEEP UPPER LOW WILL MANY TIMES FORM THERE OWN COLD POCKETS
AT THE THE LOW LEVELS DUE TO ENHANCED SNOWFALL RATES. THE MAIN
LIMITING FACTOR WILL BE THAT THE EVENT WILL OCCUR DURING THE DAY
WHEN HEATING WILL KEEP TEMPERATURES ABOVE FREEZING. AS MENTIONED IN
EARLIER DISCUSSION...MODELS ARE SHOWING AREA OF ENHANCED
PRECIPITATION NORTH OF 500MB UPPER LOW...IN AREA REFEREED TO AS A
TROWEL. THERE IS POTENTIAL FOR HEAVY SNOWFALL WITHIN IN THIS
TROWEL...BUT FOR NOW MODELS ARE KEEPING THIS AREA NORTH OF CENTRAL
ALABAMA. AT THIS TIME WILL KEEP PRECIPITATION IN THE FORM OF A
RAIN/SNOW MIXTURE...BUT THERE COULD VERY WELL BE A PERIOD OF TIME ON
THURSDAY WHEN IT IS ALL SNOW.

THIS SYSTEM WILL QUICKLY LIFT OUT OF THE AREA THURSDAY EVENING WITH
SOME TRAILING LIGHT SNOW ACROSS EAST ALABAMA.  CLEARING SKIES AND
HIGH PRESSURE WILL MOVE INTO THE AREA FRIDAY AND SATURDAY. A WEAK
SHORT WAVE TROF WILL PASS NORTH OF ALABAMA ON MONDAY WITH A TRAILING
COLD FRONT PUSHING TO NEAR THE MISSISSIPPI RIVER. UPPER RIDGE OVER
THE SOUTHEASTERN STATES WILL LIKELY KEEP MOST OF THE RAIN NORTH AND
WEST OF AREA...BUT A FEW SHOWERS POSSIBLE.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

LARGE MASS OF RAIN AND THUNDERSTORMS POISED TO MOVE INTO CENTRAL
ALABAMA OVERNIGHT...AND THEN BEGIN TO STALL DURING THE DAY ON
WEDNESDAY.  A LITTLE PUZZLED ABOUT WHY WINDS ARE NOT AS STRONG AND
GUSTY THAN PREVIOUSLY EXPECTED (AND SUPPORTED BY CURRENT PRESSURE
ANALYSIS).  I DO EXPECT WINDS TO PICK BACK UP OVERNIGHT...AS COLD
FRONT PLODS EASTWARD.

AS THE FRONT SLOWS DOWN AND STALLS ON WEDNESDAY...THUNDER SHOULD
DIMINISH BUT RAIN WILL LIKELY CONTINUE.  THUS...KEPT FAIRLY LOW
CEILINGS AND MVFR CATEGORY VISIBILITIES DURING THE PERIOD.

/61/

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FOR ALL ZONES UNTIL 6 AM CST WEDNESDAY
FLASH FLOOD WATCH FOR PICKENS-LAMAR-FAYETTE-WALKER-MARION-AND
WINSTON THROUGH 6 AM WEDNESDAY.

&&
Hazardous weather outlook, Dec 9, 8:00 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CST TUE DEC 9 2008

ALZ011>015-017>050-101230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
800 PM CST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

BREEZY SOUTHERLY WINDS OF 15 TO 25 MPH ARE EXPECTED ACROSS ALL OF
CENTRAL ALABAMA OVERNIGHT. A FEW GUSTS MAY REACH 35 MPH ON OPEN
WATERWAYS.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A
STRONG COLD FRONT SLOWLY MOVES INTO CENTRAL ALABAMA. THE THREAT
COVERS THE ENTIRE AREA AND WILL LAST MUCH OF THE NIGHT.

MORE SPECIFICALLY...ISOLATED TORNADOES WILL BE POSSIBLE ROUGHLY
WEST OF A LINE FROM DOUBLE SPRINGS...TO SELMA.  THE BEST TIMING FOR
THE TORNADO THREAT APPEARS TO BE FROM 9 PM THROUGH 6 AM.

FOR THE REMAINDER OF THE AREAS WEST OF INTERSTATE 65...DAMAGING
WINDS WILL BE POSSIBLE IN THE STRONGER STORMS GENERALLY FROM
MIDNIGHT THROUGH 6 AM.

FOR AREAS EAST OF INTERSTATE 65...A FEW STRONG STORMS ARE POSSIBLE
BUT CURRENT THINKING IS THAT THE STORMS WILL REMAIN BELOW SEVERE
LIMITS.

IN ADDITION TO THE SEVERE THUNDERSTORM THREATS...LOCALLY HEAVY
RAINFALL IS POSSIBLE GENERALLY NEAR AND NORTH OF THE INTERSTATE 20
CORRIDOR. RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE.
THESE RAIN AMOUNTS MAY PRODUCE LOCALIZED FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

WEDNESDAY...A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE
ROUGHLY ALONG AND SOUTH OF INTERSTATE 20. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE THROUGHOUT THE DAY ON WEDNESDAY. AN ADDITIONAL ONE
TO THREE INCHES OF RAIN WILL BE POSSIBLE.

THURSDAY...A DEEP AND COLD UPPER LOW WILL MOVE ACROSS CENTRAL
ALABAMA. THE AIR IS EXPECTED TO BE COLD ENOUGH ALOFT FOR RAIN TO
MIX WITH SNOW AND POSSIBLY CHANGE OVER TO ALL SNOW DURING THE DAY. NO
TRAVEL PROBLEMS ARE ANTICIPATED AT THIS TIME DUE TO SURFACE
TEMPERATURES REMAINING WELL ABOVE FREEZING. IT WILL ALSO BE BREEZY
WITH WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY FOR WEST ALABAMA TONIGHT.

75/LINHARES

The radar

The Columbus AFB radar (KGWX), 38 km away, was scanning. The volume nearest the first event began at 03:29 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 flash flood, 3 tornado, 3 strong wind, 1 hail, 1 heavy snow. Local standard time, as filed.

Thunderstorm Wind, Marion

When
December 9, 9:30 PM CST
Where
Marion County, 1.38 mi N of Bexar
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.200, -88.150

Thunderstorm Wind, Lamar

When
December 9, 9:36 PM CST
Where
Lamar County, 1.02 mi NE of Detroit
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.039, -88.156

Several trees were blown down on AL-17, near the Detroit Community.

Thunderstorm Wind, Marion

When
December 9, 10:00 PM CST
Where
Marion County, 0.69 mi N of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.140, -87.980

Several trees were blown down in Hamilton, and other locations around Marion County.

Flash Flood, Lamar

When
December 10, 12:15 AM CST to 2:00 AM CST
Where
Lamar County, 0.76 mi W of Crews to 0.67 mi WSW of Crews
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.899, -88.143

Street flooding, up to one and a half feet deep, was reported on AL-118, west of Sulligent.

Thunderstorm Wind, Fayette

When
December 10, 12:25 AM CST
Where
Fayette County, 1.13 mi W of Berry
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.649, -87.620

Straight line winds snapped or uprooted several trees southwest of Berry. A few of these trees landed on outbuildings producing significant damage. One mobile home had its roof torn off.

Tornado, Walker

When
December 10, 12:43 AM CST to 12:45 AM CST
Where
Walker County, 0.58 mi ESE of Oakman to 0.38 mi NNW of Coal Vly
Rating
EF1
Path length
0.75 mi
Path width
400 yd
Property damage
$215,000
Reported by
NWS Storm Survey
Coordinates
33.718, -87.390

The tornado touched down just west of Jackson Street on the north side of Oakman. It then traveled northeastward, crossed School Street and AL-69, and lifted on Watts Street just east of AL-69. Metal bleachers were twisted and thrown at the Oakman School athletic field, and the concession stand at the ball field was heavily damaged. Oakman Elementary School sustained only light structural damage directly from the tornado. However, rain leaking through the damaged roof and ceiling caused extensive water damage to parts of the school building. Several houses along AL-69 suffered also significant roof damage. Approximately 150 trees were either uprooted or snapped off.

Thunderstorm Wind, Walker

When
December 10, 12:51 AM CST
Where
Walker County, 1.17 mi N of Jasper Walker Co Arp
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.887, -87.270

A portion of the roof on a church was torn off, resulting in extensive water damage to the inside of the building. Several ceilings collapsed due to the water damage, and several multimedia equipment items and one electric scooter were also damaged.

Tornado, Walker

When
December 10, 1:01 AM CST to 1:07 AM CST
Where
Walker County, 3.71 mi W of Sipsey to 3.23 mi N of Sipsey
Rating
EF2
Path length
4.66 mi
Path width
400 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.822, -87.145

The tornado touched down near the intersection of Snow Drive and Old Pineywoods Road, just north of US-78. It then traveled northeastward and crossed CR-77 and lifted shortly thereafter. One mobile home was totally destroyed and rolled approximately 50 feet. At least two additional mobile homes suffered significant damage. Two chicken houses were damaged. A few hundred trees were either snapped off or were uprooted along the path.

Hail, Walker

When
December 10, 1:05 AM CST
Where
Walker County, 0.47 mi N of Manchester
Measured
1 in hail
Reported by
Public
Coordinates
33.907, -87.301

Thunderstorm Wind, Blount

When
December 10, 2:30 AM CST
Where
Blount County, 2.07 mi N of Oneonta
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.980, -86.470

A few trees were blown down north of Oneonta, and several other locations in the northern part of Blount County.

Thunderstorm Wind, Blount

When
December 10, 2:40 AM CST
Where
Blount County, 1.29 mi NE of Hayden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.894, -86.755

A few trees were blown down near Hayden.

Tornado, St. Clair

When
December 10, 4:34 AM CST to 4:40 AM CST
Where
St. Clair County, 1.7 mi N of Acmar to 2.17 mi E of Branchville
Rating
EF1
Path length
3.92 mi
Path width
300 yd
Property damage
$82,000
Reported by
NWS Storm Survey
Coordinates
33.624, -86.454

The tornado touched down near the intersection of US-411, Meyers Road, and Church Road, near the Bethel Baptist Church. It then traveled northeastward and lifted just northeast of AL-174. At least 5 homes suffered extensive roof damage. At least 4 outbuildings were completely destroyed. Approximately 100 trees were either uprooted or snapped off. A glass enclosed sun-room was completely destroyed.

Thunderstorm Wind, Etowah

When
December 10, 4:37 AM CST
Where
Etowah County, 0.23 mi ENE of Reece City
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.071, -86.026

A tree fell onto and damaged a house, near the intersection of I-59 and Noccalula Parkway.

Thunderstorm Wind, Etowah

When
December 10, 4:37 AM CST
Where
Etowah County, 2.23 mi E of Rainbow City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.948, -85.991

Several trees were blown down on Oakland Drive, near Whorton Bend, south of Gadsden.

Flash Flood, Etowah

When
December 10, 5:35 AM CST to 6:30 AM CST
Where
Etowah County, 0.62 mi NNW of East Gasden to 0.68 mi N of East Gasden
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.008, -86.005

Several streets were closed on downtown Gadsden, due to high water from heavy rain, including Meighan Drive, 4th Street, and Bay Street.

Thunderstorm Wind, Pike

When
December 10, 7:10 AM CST
Where
Pike County, 0.69 mi N of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.810, -85.970

Numerous trees were blown down around Troy, and other portions of the county.

Thunderstorm Wind, Pike

When
December 10, 7:41 AM CST
Where
Pike County, 2.45 mi ESE of Brundidge Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.720, -85.760

Several trees were blown down near Brundidge.

Strong Wind, Lee

When
December 11, 6:57 AM CST
Where
Lee forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Gradient winds blew down several trees around the city of Opelika. One tree fell onto a house, damaging its kitchen and living room.

Strong Wind, Lamar

When
December 11, 7:35 AM CST
Where
Lamar forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Gradient winds blew down numerous trees around Lamar County, including near Sulligent, Vernon, Millport, and Kennedy. At least one of those trees fell onto and damaged a house.

Strong Wind, Winston

When
December 11, 9:00 AM CST
Where
Winston forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Gradient winds blew down several trees in the western portion of Winston County.

Flash Flood, Tuscaloosa

When
December 11, 2:27 PM CST to 4:00 PM CST
Where
Tuscaloosa County, 1.49 mi E of Samantha to 1.57 mi E of Samantha
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.423, -87.594

Heavy rain caused water to flow over a bridge on CR-38, east of the Samantha Community.

Flash Flood, Walker

When
December 11, 2:27 PM CST to 4:00 PM CST
Where
Walker County, 0.58 mi ENE of Sipsey to 0.65 mi ENE of Sipsey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.822, -87.070

Heavy rain caused water to flow over a bridge near the Sipsey Community.

Flash Flood, Marion

When
December 11, 2:49 PM CST to 4:00 PM CST
Where
Marion County, 1.98 mi NNE of Hackleburg to 2.17 mi NNE of Hackleburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.296, -87.805

Heavy rain caused water to flow over a bridge just north of Hackelburg.

Heavy Snow, Marion

When
December 11, 3:00 PM CST to 6:30 PM CST
Where
Marion forecast zone
Reported by
Emergency Manager
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Two and a half to 4 inches of snow fell across the northern and western sections of Marion County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyThe tornado archive for Alabama, 2008Warnings in Alabama, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141349, 141350, 141351, 141352, 141353, 141354, 145368, 141367, 141355, 141356, 141357, 141358, 141360, 141361, 141359, 141362, 141363, 141368, 141369, 141370, 141364, 141365, 141366, 141371.